FDA Issues Warning Regarding Raptiva
The US Food and Drug Administration is charged with overseeing products of all types that hit the American market, and the agency is supposed to issue warnings to the public at large when a product is potentially dangerous. That appears to be the case with the FDAs recent release of a statement regarding Raptiva, a common medication used to help treat psoriasis.
Raptiva is a drug thats given to help treat psoriasis, and its generally given once per week to patients. Its administered via an injection, and its main function is to suppress the patients immune system somewhat in order to alleviate the symptoms of their existing psoriasis. Its generally been viewed in a positive light in terms of its results, but recent reports have prompted the FDA to issue the statement at issue here.
The FDAs Statement/Warning on Raptiva
In October of 2008, the FDA issued whats generally known as a MedWatch alert thats designed to inform the public that a problem has been discovered and a change will be made to a product or medication. This has occurred with Raptiva because the FDA discovered that its been used to treat patients under the age of 18, and this approach has led to disastrous results in certain cases.
As a result, the FDA announced that Raptiva will now contain a stern warning on all of the labels of its containers that explicitly alert doctors who may use the drug to treat those patients under the age of 18, even though Raptiva has not been approved for use by those under 18. A labeling change is one of the more severe steps that the FDA can take, but falls short of a recall, which is the most drastic step.
Problems Caused by Raptiva
The specific issues that prompted this step by the FDA were reports that patients under the age of 18 who had been using Raptiva developed serious side effects. These side effects included, according to the FDAs statement:
- Life-threatening infections
- Bacterial sepsis
- Viral meningitis
- Invasive fungal disease
- Progressive multifocal leukoencephalopathy
These conditions can lead to not only the permanent injuries that they would cause otherwise, but also to the death of the patient.
Injured or Harmed from Raptiva Side Effects.
If you have been taking Raptiva, you need to take a few immediate steps to make sure that you are protected. First, contact your doctor if youve been experiencing any problematic symptoms that include nausea, dizziness, unexplained pain or lethargy, regardless of your age, as you may need to discontinue the use of this medication.
Secondly, if youve been harmed as a result of using Raptiva, contact a defective drugs lawyer as soon as possible to schedule a free initial consultation and to begin the process of evaluating whether or not you have a valid legal claim.